Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 366, NWS Birmingham, AL

May 29, 2005Montgomery County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 29, 2005, 5:18 PM CDT for Montgomery County, Alabama. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2005, 5:18 PM CDT (22:18 UTC)
Expired
May 29, 2005, 6:17 PM CDT
In force
59 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Montgomery County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1074 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 292218
SVRBMX
ALC101-292315-
/O.NEW.KBMX.SV.W.0366.050529T2218Z-050529T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
518 PM CDT SUN MAY 29 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF MONTGOMERY

* UNTIL 615 PM CDT

* AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 9 MILES SOUTHWEST OF DANNELLY FIELD TO 11 MILES     
  SOUTH OF SPRAGUE...AND MOVING NORTHEAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SNOWDOUN AND MATHEWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3232 8648 3198 8628 3199 8601 3225 8601
      3231 8596 3241 8602 3244 8618 3248 8627
      3240 8644

$$

61
2 follow-up statements
000 
WWUS54 KBMX 292238
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
538 PM CDT SUN MAY 29 2005

ALC101-292315-
/O.CON.KBMX.SV.W.0366.000000T0000Z-050529T2315Z/
MONTGOMERY AL-
538 PM CDT SUN MAY 29 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM CDT FOR 
MONTGOMERY COUNTY...

AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES WEST OF MONTGOMERY TO CARTERS HILL TO PINE 
LEVEL...MOVING NORTHEAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MATHEWS
AND MOUNT MEIGS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3234 8644 3199 8601 3225 8601 3231 8596
      3241 8602 3244 8618 3248 8627 3240 8644

$$

61
000 
WWUS54 KBMX 292317
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
617 PM CDT SUN MAY 29 2005

ALC101-292327-
/O.EXP.KBMX.SV.W.0366.000000T0000Z-050529T2315Z/
MONTGOMERY AL-
617 PM CDT SUN MAY 29 2005

...THE SEVERE THUNDERSTORM WARNING FOR MONTGOMERY COUNTY EXPIRED AT 
615 PM CDT...

THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE
WARNING HAVE MOVED OUT OF THE COUNTY.

LAT...LON 3234 8644 3199 8601 3225 8601 3231 8596
      3241 8602 3244 8618 3248 8627 3240 8644

$$

61

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:15 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, May 29, 2:15 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
215 PM CDT SUN MAY 29 2005

.SHORT TERM...(TONIGHT - WED NIGHT)

AREAS OF LIGHT SHOWERS CONTINUE ACROSS THE NORTHERN CWA WITH A
LINE OF STRONG TO SVR STORMS APPROACHING FROM THE SOUTHWEST.
TEMPERATURES TODAY RANGED GREATLY FROM NORTH TO SOUTH WITH 85 IN
TROY TO 63 IN GADSDEN...AS OF 2 PM.

NUMEROUS VORT MAXES SCHEDULED TO MOVE ACROSS THE AREA TONIGHT
THROUGH WED.  TIMING AND EXACT LOCATION OF THESE FEATURES WILL BE
A BIT DIFFICULT, BUT THEY WILL ALL BE NEAR OR OVER THE CWA, SO
LIKELY OR HIGHER POPS WILL BE ADDED THROUGH TUESDAY NIGHT.  WILL
GO LOWER THAN GFS QPF, BUT SEVERAL INCHES STILL POSSIBLE AREA
WIDE.

BY WED, UPPER LOW BEGINS TO LIFT OUT OF THE AREA AND WILL BACK
DOWN TO CHANCE POPS.

TEMPERATURES DURING THE SHORT TERM WILL AGAIN BE HEAVILY DEPENDENT
ON CLOUDS AND RAIN.

.LONG TERM...(THURSDAY - SUN NIGHT)

RETURN TO MORE SEASONAL CONDITIONS BY THURSDAY WITH MAINLY
AFTERNOON AND EARLY EVENING CONVECTION EXPECTED.  UPPER PATTERN
DEVELOPS INTO DIRTY RIDGE OVER THE SOUTHEAST.  WITH HEIGHTS RISING
MID 80S WILL BE POSSIBLE...LOWS IN THE 60S.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     58  74  64  75 / 100 100  80  80
ANNISTON    60  74  65  77 / 100 100  80  80
BIRMINGHAM  63  75  65  77 / 100 100  80  80
TUSCALOOSA  65  77  67  80 / 100 100  80  80
CALERA      63  76  67  78 / 100 100  80  80
AUBURN      63  79  66  77 / 100 100  80  80
MONTGOMERY  67  82  68  81 / 100 100  80  80
TROY        67  82  69  82 / 100 100  80  80

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

88/88

In the hours before

Special weather statement, May 29, 4:21 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
421 PM CDT SUN MAY 29 2005

ALZ040-292200-
DALLAS-
421 PM CDT SUN MAY 29 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR DALLAS COUNTY UNTIL 500 PM
CDT...

...WINDS 35 TO 45 MILES AN HOUR AND LOCALLY HEAVY RAINFALL ARE
POSSIBLE FROM APPROACHING THUNDERSTORMS...

AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 15 MILES NORTHWEST OF MARION JUNCTION TO
13 MILES WEST OF MINTER...MOVING EAST AT 45 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
ORRVILLE...MARION JUNCTION...MINTER...SELMA AND TYLER THROUGH 500 PM
CDT.

THE PRIMARY THREATS FROM THESE STORMS IS STRONG GUSTY WINDS AND
LOCALLY HEAVY RAINFALL. THE WINDS CAN BREAK OFF SMALL TREE LIMBS...
AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH
CANS.

PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING
WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE ALSO
POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER
OF UNKNOWN DEPTH.
Special weather statement, May 29, 4:58 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
458 PM CDT SUN MAY 29 2005

ALZ040>042-292300-
AUTAUGA-DALLAS-LOWNDES-
458 PM CDT SUN MAY 29 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LOWNDES...DALLAS AND
AUTAUGA COUNTIES UNTIL 600 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 6 MILES NORTH OF SELMA TO 5 MILES WEST OF
FORT DEPOSIT...MOVING EAST AT 35 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
SELMA...BRAGGS...TYLER...FORT DEPOSIT...BENTON...MOSSES...WHITE HALL
AND JONES THROUGH 600 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:01 PM CDTSevere Thunderstorm WarningBMXMarengo, Sumter59 min
May 29, 3:57 PM CDTSevere Thunderstorm WarningBMXHale, Marengo, Perry64 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.